Illinois, 2014

Heavy Snow in Illinois, March 11 to 12, 2014

March 11 to 12, 2014 · NWS LOT · 3 events in 3 counties and zones

Periods of moderate to heavy snow across northeastern Illinois dropped 6 to 7 inches of snow in some areas. 2 inches southwest of Plainfield (in Kendall County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Periods of moderate to heavy snow across northeastern Illinois dropped 6 to 7 inches of snow in some areas. The heaviest snow reports include: 7.0 inches near New Lenox; 6.5 inches near Burnham-Hegewisch; and 6.2 inches southwest of Plainfield (in Kendall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 11, 9:07 PM CST, 53 minutes earlier.

Area forecast discussion, Mar 11, 9:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1007 PM CDT TUE MAR 11 2014

.DISCUSSION...
905 PM CDT

NO CHANGES PLANNED WITH THE CURRENT HEADLINES. THE LOW PRESSURE
HAS PUSHED EAST INTO CENTRAL MISSOURI THIS EVENING...AND CONTINUES
TO SLOWLY SLIDE EAST TO NORTHEAST. PRECIPITATION HAS TAKEN JUST A
LITTLE LONGER TO DEVELOP...HOWEVER LOCAL RADAR INDICATES SEVERAL
AREAS BEGINNING TO DEVELOP. IN ADDITION SOME CONVECTION HAS
DEVELOPED THIS EVENING AS WELL ACROSS THE FORECAST AREA...MAINLY
SOUTH OF I-88 IN NORTHERN IL. DUE TO THE LOW TOPPED NATURE OF
THESE THUNDERSTORMS...REPORTS OF PEA SIZE HAIL. TEMPERATURES WILL
BEGIN TO FALL...WHICH WILL LIKELY ALLOW A TRANSITION TOWARDS SNOW
LATER THIS EVENING. ONE ITEM THAT HAS BEEN UPDATED FOR TONIGHT WAS
TO INCLUDE THE MENTION OF SLT CHC THUNDER FOR AREAS ALONG AND
SOUTH OF I-80 IN NORTHERN IL/NORTHWEST IN. IT IS POSSIBLE THAT
ONCE THE STEADY HEAVY SNOW GETS GOING...THAT GIVEN HOW UNSTABLE
THE ENVIRONMENT REMAINS...THAT THUNDERSNOW MAY OCCUR IN A FEW
LOCATIONS ACROSS NORTHEAST IL/NORTHWEST IN...JUST SOUTH OF
CHICAGO.

BEACHLER

//PREV DISCUSSION...
355 PM CDT

HEADLINES...UPGRADED THE SOUTHEASTERN COUNTIES FROM A WINTER STORM
WATCH TO A WINTER STORM WARNING. OTHERWISE NO CHANGES WERE MADE TO
THE HEADLINES.

REST OF TODAY THROUGH WEDNESDAY AFTERNOON...
AN UPPER LEVEL TROUGH AXIS STRETCHES FROM HUDSON BAY THROUGH THE
NORTHERN ROCKIES...WITH ANOTHER WEAK SHORTWAVE IS MOVING INTO NORTH
DAKOTA AND NORTHERN MINNESOTA.  THE SURFACE LOW IS OVER SOUTHEASTERN
KANSAS AND IS BEGINNING TO DEEPEN.

A STATIONARY FRONT IS OVER THE FAR SOUTHERN SECTION OF THE CWA...AND
STRETCHING FROM NORTHERN MO THROUGH LOGANSPORT INDIANA.  TEMPS HAVE
BEEN RATHER IMPRESSIVE TODAY GIVEN THE CLOUD COVER.  EVERYWHERE
JUMPED TO AT LEAST 40 WITH AREAS SOUTH OF I-88 REACHING INTO THE
UPPER 40S TO AROUND 60 IN CENTRAL IL.  EVEN SEEING 40 DEGREE TEMPS
THROUGHOUT SOUTHERN WI DESPITE THE NORTHERLY WINDS.  AS WINDS BECOME
NORTH ACROSS THE CWA WILL SEE TEMPS START TO FALL THIS AFTERNOON.
MAY HAVE TOO QUICK OF A TREND IN THE GRIDS...BUT EXPECTING TEMPS TO
FALL PRETTY QUICKLY.

THE LOW WILL CONTINUE TO DEEPEN AS IT CROSSES OVER SOUTHERN IL AND
CONTINUES EAST INTO THE UPPER OHIO RIVER VALLEY TOMORROW AFTERNOON.
HIGH PRESSURE IS CENTERED OVER MANITOBA AND IT WILL MOVE OVER SW
ONTARIO BY TOMORROW MORNING.  AS SUCH THE PRESSURE GRADIENT WILL
TIGHTEN OVERNIGHT RESULTING IN STRONG WINDS. IN GENERAL WINDS WILL
BE 20-30 MPH WITH GUSTS UP TO 40 MPH. THE STRONGEST GUSTS...UP TO 45
MPH...WILL BE ALONG THE LAKESHORE.

RIGHT NOW THERE IS A BAND OF LIGHT RAIN OVER SOUTHERN WI AND A FEW
STRAY ECHOES OVER NW ILLINOIS.  EXPECTING THAT BAND TO SLOWLY SHIFT
SOUTH INTO NORTHERN IL LATE THIS AFTERNOON AND INITIALLY FALL AS
RAIN.  EXPECTING SNOW TO SPREAD ACROSS THE CENTRAL AND SOUTHWESTERN
PORTIONS OF THE CWA THIS EVENING AS THE LOW MOVES OVER SOUTHERN IL.
AT THE SAME TIME...THE MAIN TROUGH AXIS AND ASSOCIATED VORT STREAMER
WILL BE MOVING OVER THE MISSISSIPPI RIVER BRINGING IMPRESSIVE
FORCING TO THE REGION.  GUIDANCE INDICATES THERE WILL BE A BAND OF
FRONTOGENESIS ASSOCIATED WITH NEGATIVE EPV ROUGHLY ALONG THE I-55
CORRIDOR.  ADDITIONAL FORCING WILL BE PROVIDED BY THE UPPER LEVEL
JET. WE WILL BE UNDER THE LEFT EXIT REGION OF THE JET STREAK
ASSOCIATED WITH THE DEEPENING LOW...AND THEN AT THE NOSE OF THE JET
PUSHING IN FROM THE NORTH. ALL OF THIS FORCING IS OVER THE
DGZ...WHICH VARIES FROM 100MB TO 200MB DEEP. THEREFORE...KEPT THE
SAME IDEA AS THE PREVIOUS FORECAST WITH THE MAJORITY OF SNOW FALLING
OVERNIGHT TONIGHT.  RATES OF 1-2 INCHES PER HOUR ARE EXPECTED ALONG
AND EAST OF I-55.

LEFT THUNDERSNOW OUT OF THE FORECAST BECAUSE DO NOT HAVE ENOUGH
CONFIDENCE IN IT.  FORECAST SOUNDINGS FEATURE MINIMUM CAPE
VALUES...LESS THAN 50 J/KG. MAY SEE A RANDOM STRIKE OF LIGHTNING
ASSOCIATED WITH THE HEAVY SNOW...BUT NOT EXPECTING AN ABUNDANCE OF
THUNDERSNOW.

THEREFORE THE WINTER STORM WARNING IS FOR PERIODS OF HEAVY SNOW AND
NEAR BLIZZARD LIKE CONDITIONS WITH THE GUSTY WINDS.  VISIBILITIES AT
OR BELOW A QUARTER OF A MILE ARE POSSIBLE OVERNIGHT AND INTO THE
PRE-DAWN HOURS WEDNESDAY MORNING.  THE MORNING COMMUTE WILL PROBABLY
BE IMPACTED BY THE LINGERING SNOW AND GUSTY WINDS.  EVEN IF IT IS
NOT SNOWING THAT HARD DURING THE COMMUTE...THE GUSTY WINDS WILL
LIKELY BE BLOWING SNOW AROUND AND REDUCING VISIBILITY.

SNOW INTENSITY DWINDLES TOMORROW MORNING AS FORCING AND SATURATION
IN THE DGZ BOTH DIMINISH.  AS THE TROUGH MOVES THROUGH...THE SNOW
ENDS FROM WEST TO EAST.  MAY SEE SOME LIGHT SNOW PERSIST OVER
NORTHWEST INDIANA AFTER THE WARNING EXPIRES...BUT THINKING THE MAIN
SHOW WILL BE OVER.  SNOW TOTALS WILL VARY FROM 2 TO 4 INCHES ACROSS
THE IL/WI STATE LINE TO 4 TO 8 INCHES ALONG AND SOUTH OF I-88.  MAY
SEE A FEW LOCALLY HIGHER TOTALS ESPECIALLY IF WE SEE SOME
THUNDERSNOW.

WINDS WILL BE DUE NORTH DOWN THE LAKE AND MAY SEE A FEW LIGHT SNOW
SHOWERS PRIMARILY OVER NORTHWEST INDIANA IN THE AFTERNOON. DO NOT
THINK THE SHOWERS WILL AMOUNT TO MUCH WITH THE EXTENSIVE ICE COVER
OVER THE LAKE.  ALSO MAY SEE A FEW STRAY LIGHT SNOW SHOWERS OVER THE
WESTERN CWA LATE WEDNESDAY MORNING INTO EARLY WEDNESDAY AFTERNOON AS
ANOTHER VORT STREAMER MOVES THROUGH THE REGION.  CONFIDENCE IS LOW
WITH THESE SNOW SHOWERS AS THE FORCING AND MOISTURE DO NOT LOOK
OVERLY IMPRESSIVE AT THIS TIME.

AS MENTIONED ABOVE...TEMPS WILL FALL LATER THIS AFTERNOON THROUGH
THIS EVENING WITH OVERNIGHT LOWS IN THE 20S.  WITH THE STRONG
WINDS...WIND CHILLS WILL BE IN THE SINGLE DIGITS TONIGHT.  TEMPS WILL
NOT REBOUND MUCH TOMORROW WITH THE HIGH TEMP BEING REACHED IN THE
MORNING.  THE COLD AIR ASSOCIATED WITH THE TROUGH MOVES OVER THE
REGION DURING THE DAY...SO HIGH TEMPS WILL BE IN THE 20S. WIND
CHILLS WILL MAKE IT FEEL LIKE +10 OR LOWER.

WEDNESDAY NIGHT AND THURSDAY...
THE TROUGH SHIFTS EAST WEDNESDAY NIGHT AND UPPER LEVEL TEMPS BEGIN
TO RISE.  OVERNIGHT LOWS WILL BE IN THE SINGLE DIGITS...EXCEPT 10-15
DEGREES OVER THE CITY.  WIND CHILLS WILL BE AROUND ZERO WITH SOME
OUTLYING AREAS GETTING AS LOW AS -5.

THERE IS A SLIGHT CHANCE OF LIGHT SNOW NORTH OF I-88 THURSDAY
MORNING AS A WEAK WARM FRONT MOVES INTO THE REGION.  FORCING DOES
NOT LOOK IMPRESSIVE WITH THE FRONT SO HAVE LOW CONFIDENCE IN THIS
CHANCE OF SNOW.

HIGH TEMPS ON THURSDAY WILL BE IN THE 30S DUE TO WAA ASSOCIATED WITH
THE FRONT.  THE WARMING TREND CONTINUES OVERNIGHT WITH LOWS AROUND
30.

JEE

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 03Z...

* SOME ISOLATED THUNDER...MAINLY SOUTH OF THE TERMINALS TONIGHT.

* NORTHERLY WINDS INCREASING TONIGHT WITH GUSTS OF 30-35 KT
  LIKELY LATE TONIGHT INTO WEDNESDAY MORNING.

* RAIN GRADUALLY CHANGING TO SNOW BY MIDNIGHT.

* RAPIDLY DETERIORATING CONDITIONS IN SNOW WITH VIS/CEILINGS
  FALLING TO LIFR/VLIFR.

* PERIOD OF HEAVY SNOW WITH SIGNIFICANTLY REDUCED VIS LIKELY AFTER
  MIDNIGHT.

* BLOWING SNOW OVERNIGHT INTO WEDNESDAY MORNING.

KJB

//DISCUSSION...UPDATED 00Z...

IT WILL BE A VERY ACTIVE NIGHT ACROSS THE REGION TONIGHT. A STRONG
EARLY SPRING STORM SYSTEM WILL TRACK ACROSS MISSOURI EASTWARD ACROSS
DOWNSTATE ILLINOIS AND UP THE OHIO RIVER LATE TONIGHT INTO WEDNESDAY
MORNING. THIS SYSTEM WILL BE IN A STRENGTHENING PHASE AS IT MOVES
ACROSS THIS REGION OVERNIGHT. AS A RESULT OF THIS...WE WILL BE
DEALING WITH A VERY DYNAMIC SYSTEM...WHICH WILL LIKELY RESULT IN
PERIODS OF VERY HEAVY SNOW AT TIMES LATE TONIGHT. CONDITIONS SHOULD
BEGIN TO DETERIORATE BY MID EVENING...WITH RAIN DEVELOPING INITIALLY
FOR SHORT PERIOD BEFORE TRANSITIONING OVER TO SNOW BY LATE THIS
EVENING. IT APPEARS THE HEAVIEST SNOW WILL FALL FROM ABOUT 05
THROUGH ABOUT 10 UTC TONIGHT. DURING THIS PERIOD...CIGS AND VIS
COULD DROP TO A QUARTER MILE OR LESS WITH LIFR CIGS. IN
ADDITION...THERE IS ALSO A LOW END THREAT OF SOME THUNDER AND
LIGHTENING WITH SOME OF THE HEAVIER SNOW. HOWEVER...CONFIDENCE IS
TOO LOW TO INCLUDE A MENTION OF THUNDER IN ANY TAF AT THIS TIME.

A STRONG PRESSURE GRADIENT IS ALSO EXPECTED TO DEVELOP LATER TONIGHT
AS THE LOW TRACKS TO OUR SOUTH. THIS WILL RESULT IN STRENGTHENING
WINDS OUT OF THE NORTH THROUGH THE EVENING...WITH WINDS LIKELY
TOPPING 20 KT WITH GUSTS UP TO 35 KT LATE TONIGHT INTO EARLY
WEDNESDAY MORNING. THE COMBINATION OF THE HEAVY SNOW AND STRONG
WINDS COULD RESULT IN CONSIDERABLE BLOWING AND DRIFTING SNOW.

THE GOOD NEWS WITH THIS SYSTEM IS THAT IS EXPECTED TO BE FAIRLY
PROGRESSIVE. AS A RESULT OF THIS...CONDITIONS SHOULD IMPROVE RAPIDLY
AFTER DAYBREAK WEDNESDAY AS THE SNOW COMES TO AN END. THE WINDS WILL
REMAIN GUSTY...HOWEVER...INTO THE AFTERNOON...SO SOME BLOWING SNOW
MAY CONTINUE.

KJB

//ORD AND MDW CONFIDENCE...UPDATED 03Z...

* MEDIUM HIGH WITH WIND SPEED/DIRECTION...AND RESULTANT BLOWING
  SNOW.

* MEDIUM WITH TIMING OF CHANGE OVER OF RAIN TO SNOW.

* MEDIUM WITH VIS/CEILING TRENDS.

* MEDIUM HIGH WITH HEAVY SNOW...LOW MEDIUM CONFIDENCE WITH
  TIMING/DURATION.

KJB

//OUTLOOK FOR ORD/MDW FOR 12Z THURSDAY-12Z TUESDAY...UPDATED 00Z...

* THURSDAY...DRY/VFR. GUSTY SOUTHWEST WINDS.
* FRIDAY...DRY/VFR. GUSTY WESTERLY WINDS.
* SATURDAY...DRY/VFR.
* SUNDAY...SLIGHT CHANCE OF SNOW.
* MONDAY...DRY/VFR.

KJB

&&

.MARINE...
210 PM CDT

LOW PRESSURE OVER THE CENTRAL PLAINS WILL CONTINUE TO DEEPEN AS IT
TRACKS EAST ACROSS SOUTHERN ILLINOIS TONIGHT AND INTO THE OHIO
VALLEY WEDNESDAY.  AS THE LOW TRACKS SOUTH AND THEN SOUTHEAST OF THE
LAKE...HIGH PRESSURE WILL ALSO BUILD ACROSS THE UPPER GREAT LAKES
REGION...SETTING UP STRONG NORTH WINDS.  THE COMBINATION OF A STRONG
GRADIENT AND STRONG COLD ADVECTION WILL LEAD TO WINDS QUICKLY
INCREASING TO GALES BY LATE THIS EVENING.  THE LATEST GUIDANCE HAS
BEEN RELATIVELY CONSISTENT IN INDICATING THE POTENTIAL FOR HIGH END
GALES BY LATE WEDNESDAY MORNING AND EARLY AFTERNOON...WITH THE
STRONGEST GALES OVER THE SOUTHERN PORTIONS OF THE LAKE...INCLUDING
THE NEARSHORE WATERS.  BY WEDNESDAY EVENING...THE HIGH PRESSURE WILL
BEGIN TO SPREAD ACROSS LAKE MICHIGAN ALLOWING WINDS TO SUBSIDE BELOW
GALE FORCE.  BY THURSDAY NIGHT...THE HIGH WILL PUSH TO THE SOUTHEAST
OF THE LAKE AS A CLIPPER DROPS OUT OF NORTHERN ALBERTA AND SWINGS
JUST NORTH OF THE UPPER GREAT LAKES ON FRIDAY.  WITH THE SFC HIGH
SAGGING OFF THE SERN COAST...A PERIOD OF SWLY WINDS WILL DEVELOP
AHEAD OF AN APPROACHING COLD FRONT TRAILING FROM THE CLIPPER.
ANTICIPATE A PERIOD OF BRISK SLY TO SWLY WINDS FOR THURSDAY NIGHT
THROUGH FRIDAY...BUT MORE GALES ARE NOT EXPECTED AT THIS TIME.  AS
THE CLIPPER TURNS NEWD INTO QUEBEC...IT WILL DRAG A WEAK COLD FRONT
DOWN THE LAKE WITH ANOTHER ARCTIC HIGH BUILDING IN BEHIND THE
FRONT.  25-30KT NORTH WINDS WILL SET UP FOLLOWING THE FROPA FOR
SATURDAY NIGHT AND SUNDAY...BUT AS THE HIGH SPREADS ACROSS THE GREAT
LAKES SUNDAY NIGHT...WINDS SHOULD BECOME MORE LIGHT AND VARIABLE.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032 UNTIL 1 PM WEDNESDAY.

     WINTER STORM WARNING...ILZ033-ILZ039 UNTIL 1 PM WEDNESDAY.

     WINTER WEATHER ADVISORY...ILZ006-ILZ008-ILZ010-ILZ011-ILZ012
     UNTIL 10 AM WEDNESDAY.

IN...WINTER STORM WARNING...INZ001-INZ002 UNTIL 1 PM WEDNESDAY.

     WINTER STORM WARNING...INZ010-INZ011-INZ019 UNTIL 1 PM WEDNESDAY.

LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878 UNTIL 10 PM WEDNESDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868 UNTIL 7 PM WEDNESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Mar 11, 3:08 PM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
408 PM CDT TUE MAR 11 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
408 PM CDT TUE MAR 11 2014 /508 PM EDT TUE MAR 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

RAIN WILL TRANSITION TO SNOW AND BECOME HEAVY AT TIMES ACROSS
MUCH OF NORTHERN ILLINOIS AND ALL OF NORTHWEST INDIANA LATER THIS
EVENING INTO OVERNIGHT. THE HEAVIEST SNOWFALL AMOUNTS ARE
EXPECTED TO BE MAINLY SOUTH OF INTERSTATE 88. IN
ADDITION...INCREASING WIND SPEEDS WILL LEAD TO AREAS OF BLOWING
SNOW AND REDUCED VISIBILITIES OVERNIGHT.

THERE IS AN INCREASED RISK OF LOCALIZED FLOODING DUE TO ICE JAMS
AS RUNOFF FROM RAIN INCREASES FLOWS ON AREA STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW WILL END FROM WEST TO EAST WEDNESDAY MORNING...WITH LIGHT
SNOW LINGERING INTO EARLY WEDNESDAY AFTERNOON ACROSS NORTHWEST
INDIANA. BLOWING SNOW IS EXPECTED ALONG AND SOUTH OF INTERSTATE
88 THROUGH THE AFTERNOON RESULTING IN REDUCED VISIBILITIES.

THERE IS A CONTINUED RISK OF LOCALIZED FLOODING DUE TO ICE JAMS
ON AREA STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH THIS
AFTERNOON...ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL
TOTALS TO THE NATIONAL WEATHER SERVICE CHICAGO.

&&

LMZ740>745-122115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
408 PM CDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS WILL OCCUR OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS WILL CONTINUE INTO WEDNESDAY EVENING.

WINDS HAZARDOUS TO SMALL CRAFT ARE AGAIN POSSIBLE ON FRIDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
408 PM CDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS WILL OCCUR OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS WILL CONTINUE ACROSS THE ENTIRE LAKE
WEDNESDAY...AND ACROSS THE SOUTH INTO WEDNESDAY EVENING.

&&

JEE

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Mar 11, 7:24 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
824 PM CDT TUE MAR 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             MORRIS                  41.37N 88.43W
03/11/2014  M0.25 INCH       GRUNDY             IL   EMERGENCY MNGR

&&

KBIRK
Local storm report, Mar 11, 7:26 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
826 PM CDT TUE MAR 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             MENDOTA                 41.55N 89.12W
03/11/2014  M0.25 INCH       LA SALLE           IL   NWS EMPLOYEE

&&

KBIRK
Special weather statement, Mar 11, 7:26 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
826 PM CDT TUE MAR 11 2014

ILZ011>013-019>023-120200-
DE KALB IL-DUPAGE IL-GRUNDY IL-KANE IL-KANKAKEE IL-KENDALL IL-
LA SALLE IL-WILL IL-
826 PM CDT TUE MAR 11 2014

...SPECIAL WEATHER STATEMENT...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM SOMONAUK TO
BRACEVILLE...MOVING EAST AT 40 MPH.

REPORTS OF PEA SIZE HAIL ALONG WITH WINDS GUSTS TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE
STORMS.

CITIES AND TOWNS AFFECTED...
  SANDWICH...           BRAIDWOOD...          DIAMOND...
  COAL CITY...          SOMONAUK...           NEWARK...
  BRACEVILLE...         MORRIS...             WILMINGTON...

OTHER LOCATIONS AFFECTED...
ARGONNE NATIONAL LABORATORY...AURORA UNIVERSITY...BENEDICTINE
UNIVERSITY...COLLEGE OF DUPAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS TO BLOW AROUND. STAY AWAY FROM
HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4108 8820 4171 8888 4187 8798 4182 8792
      4172 8791 4169 8796 4168 8802 4164 8803
      4164 8791 4156 8791 4156 8780 4147 8779
      4147 8754 4145 8752 4120 8753
TIME...MOT...LOC 0124Z 256DEG 34KT 4167 8864 4118 8811

BEACHLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Cook

When
March 11, 10:00 PM CST to March 12, 8:00 AM CST
Where
Cook forecast zone
Reported by
CoCoRaHS

Heavy Snow, Will

When
March 11, 10:00 PM CST to March 12, 8:00 AM CST
Where
Will forecast zone
Reported by
CoCoRaHS

Heavy Snow, Kendall

When
March 11, 10:00 PM CST to March 12, 7:00 AM CST
Where
Kendall forecast zone
Reported by
CoCoRaHS
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506903, 506904, 506905.